Alert archive / Nebraska / Flash Flood Warnings in 2008

Flash Flood Warning 35, NWS North Platte, NE

August 9, 2008Hayes County, Nebraska

NWS North Platte, NE issued this flash flood warning at Aug 9, 2008, 12:39 PM CDT for Hayes County, Nebraska. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2008, 12:39 PM CDT (17:39 UTC)
Expired
Aug 9, 2008, 2:42 PM CDT
In force
2 hr
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Flood severity
Minor

County Hayes County, NE

The radar

The Goodland radar (KGLD), 131 km from the middle of the area, began a volume at 17:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 5.7 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2008-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 315 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2008-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
315 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
668 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLBF 091739
FFWLBF
NEC085-092330-
/O.NEW.KLBF.FF.W.0035.080809T1739Z-080809T2330Z/
/00000.1.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1239 PM CDT SAT AUG 9 2008

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* FLASH FLOOD WARNING FOR AN EARTHEN DAM FAILURE ON BLACKWOOD 
  CREEK IN HAYES COUNTY ALONG OLD HIGHWAY 17.

* UNTIL 630 PM CDT

* AT 1232 PM CDT...THE IMMINENT FAILURE OF AN EARTHEN DAM IN 
SOUTHERN HAYES COUNTY WAS REPORTED BY AN EMERGENCY MANAGER. THE DAM 
IS BELIEVED TO BE 140 FEET LONG AND RETAINS A BODY OF WATER 
APPROXIMATELY 1/4 MILE LONG.

FLOOD WATERS ARE MOVING DOWN BLACKWOOD CREEK FROM NEAR OLD HIGHWAY 
17 TOWARD THE HAYES COUNTY HITCHCOCK COUNTY LINE. THE FLOOD CREST IS 
UNKNOWN AND ARRIVAL TIME ARE UNKNOWN.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

PEOPLE BELOW THE DAM SHOULD TAKE IMMEDIATE ACTION BY MONITORING LOCAL
RADIO OR TELEVISION AND FOLLOWING INSTRUCTIONS FOR ANY REQUIRED
EVACUATION AS OUTLINED BY LOCAL EMERGENCY OFFICIALS.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

LAT...LON 4040 10088 4034 10082 4034 10094 4039 10095

$$

CDC
1 follow-up statement
000 
WGUS73 KLBF 091942
FFSLBF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
242 PM CDT SAT AUG 9 2008

NEC085-091946-
/O.CAN.KLBF.FF.W.0035.000000T0000Z-080809T2130Z/
/00000.1.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAYES NE-
242 PM CDT SAT AUG 9 2008

...THE FLASH FLOOD WARNING SOUTHEAST HAYES COUNTY HAS BEEN 
CANCELLED...

THE FLASH FLOOD WARNING FOR HAYES COUNTY HAS BEEN CANCELLED. WATER 
CONTINUES TO RUN HIGH ACROSS AREA STREAMS IN SOUTHEAST HAYES COUNTY 
WHERE AT LEAST 8 INCHES OF RAINFALL HAS BEEN REPORTED. THE BLACKWOOD 
CREEK DRAINAGE BASIN IS THE AREA MOST AFFECTED AT THIS TIME. HOWEVER 
THE DAM THAT HAD BEEN REPORTED AS COMPROMISED LIES JUST OUTSIDE THE 
BORDER OF HAYES COUNTY...IN EXTREME NORTHEAST HITCHCOCK COUNTY. 
OTHER UPSTREAM DAMS ALONG BLACKWOOD CREEK...IN HAYES COUNTY...ARE 
HOLDING LARGE AMOUNTS OF WATER AT THIS TIME BUT ARE NOT BEING 
BREACHED. THEREFOR THE FLASH FLOOD WARNING FOR HAYES COUNTY IS BEING 
CANCELLED. 

LAT...LON 4040 10088 4034 10082 4034 10094 4039 10095

$$

13

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 3:18 AM CDT, 9 hours 21 minutes earlier.

Area forecast discussion, Aug 9, 3:18 AM CDT, 9 hours 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
318 AM CDT SAT AUG 9 2008

.SYNOPSIS...

AN UPPER LEVEL RIDGE AXIS CONTINUES TO SLOWLY SHIFT EAST TOWARD THE
HIGH PLAINS REGION. EMBEDDED WITHIN THIS RIDGE IS A WEAK UPR LVL
DISTURBANCE...CENTERED ROUGHLY OVER NORTHEAST COLORADO. ABUNDANT LOW
LVL MOISTURE /PWAT VALUE OF 1.56 INCHES FROM THE 00Z LBF
SOUNDING...ALONG WITH DEWPOINT OF 8 DEG C AT 700 MB/ IS RETURNING
NORTHWARD INTO THE REGION ALONG THE WEST SIDE OF AN ANTICYCLONE
POSITIONED FROM THE ARKLATEX REGION NORTHEAST INTO THE MID
MISSISSIPPI VALLEY REGION. THE COMBINATION OF ASCENT ASSOCIATED WITH
THE APPROACHING UPR DISTURBANCE AND MOISTENING ATMOSPHERE WILL
CONTINUE TO FAVOR PERIODIC EPISODES OF SHOWERS AND THUNDERSTORMS
INTO THE FIRST HALF OF THE WEEKEND...ALONG WITH COOLER DAYTIME HIGHS.

&&

.DISCUSSION...

SIMILAR TO FRIDAY...CLOUDINESS ASSOCIATED WITH MIGRATING UPR LVL
WAVE WILL KEEP HIGH TEMPERATURES BELOW NORMAL...MAINLY OVER THE
EASTERN HALF OF THE CWA. S/W RIDGING THEN TAKES
PLACE...WHICH...DESPITE FAVORABLE THERMODYNAMIC PROFILES /PER NAM
FCST SOUNDINGS/ FOR THUNDERSTORMS...MAY SUPRESS REDEVELOPMENT. A
LACK OF LOW LVL FOCUS ALSO FAVORS LOW CONFIDENCE IN THUNDERSTORM
INITIATION. HOWEVER...THE NAM DOES INDICATE SEVERAL MINOR...SMALL
WAVELENGTH DISTURBANCES ROUNDING THE RIDGE AXIS LOCATED WEST OF THE
REGION...WHICH MAY FAVOR INITIATION OVER THE WESTERN HALF OF THE CWA
DURING THE LATE AFTERNOON. POPS WERE ALSO MAINTAINED OVER THE
SOUTHEASTERN PORTION OF THE CWA DURING SATURDAY AFTERNOON IN ORDER
TO CAPTURE ANY LINGERING/EXITING PRECIP WITH DEPARTING UPR LVL WAVE.
THE NAM AND GFS FCST A WEAK SFC CYCLONE SPINING UP OVER THE SOUTHERN
PLAINS ON SUNDAY...WHILE AN AREA OF HIGH PRESSURE SAGS SOUTH INTO
THE MS VALLEY REGION. THIS WILL FAVOR MOIST EASTERLY UPSLOPE FLOW
ACROSS MUCH OF THE CWA...PARTICULARLY OVER THE SOUTHERN HALF OF THE
FCST AREA. THE EASTERLY COMPONENT TO THE FLOW ALONG WITH LOW LVL
CLOUDINESS WILL ONCE AGAIN FAVOR COOL /BELOW NORMAL/ DAYTIME HIGHS.

THE GFS SHOWS A PV DISTURBANCE MOVING EAST AHEAD OF A STRONGER
TROUGH OVER THE NORTHERN CONUS DURING SUNDAY AFTERNOON...WHICH
PARTIALLY BREAKS DOWN THE RIDGE LOCATED JUST WEST OF THE CWA.
SHOWERS AND THUNDERSTORMS MAY DEVELOP AS THIS WAVE ENTERS THE
REGION...WITH MORE WIDESPREAD ACTIVITY POSSIBLE SUNDAY NIGHT AS LOW
LVL WAA BECOMES FOCUSED OVER THE CWA. DECIDED NOT TO ALTER POPS TOO
MUCH ON MONDAY...AS PREVIOUS FCST APPEARS TO FAVORABLY HANDLE PRECIP
OCCURRING IN ASSOCIATION WITH PASSING UPR WAVE. MID LVL RIDGING THEN
TAKES PLACE MONDAY NIGHT...THUS DECIDED TO LIMIT POPS TO THE
NORTHERN HALF OF THE CWA...WHERE CONVERGENCE ALONG A LOW LVL TROUGH
AXIS MAY FAVOR NOCTURNAL SHOWER/THUNDERSTORM ACTIVITY.

THE GFS INDICATES THAT A POOL OF DEEP BOUNDARY LAYER MOISTURE WILL
REMAIN IN PLACE OVER AT LEAST THE EASTERN HALF OF THE CWA ON
TUESDAY. STEEP MID LVL LAPSE RATES OVERSPREAD THE REGION AS WELL
WITHIN INCREASING WESTERLY MID LVL FLOW...WHICH WILL LEAD TO A VERY
UNSTABLE ENVIRONMENT. A MID LVL TROUGH AXIS APPROACHES THE REGION
DURING THE LATE AFTERNOON...THUS GIVEN THE THERMODYNAMIC ENVIRONMENT
IN PLACE...WILL CONTINUE WITH LOW POPS DURING THE AFTERNOON. A 20-30
KT LLJ THEN STRENGTHENS DURING THE OVERNIGHT...WHICH MAY MAINTAIN
ANY AFTERNOON THUNDERSTORM ACTIVITY INTO THE NIGHT. ANOTHER MID LVL
WAVE THEN MOVES ACROSS THE REGION ON WEDNESDAY...AND WILL DRIVE A
SFC TROUGH ACROSS THE CWA. THE ATMOSPHERE REMAINS POTENTIALLY
UNSTABLE...FAVORING ANOTHER ROUND OF THUNDERSTORMS.

&&

.AVIATION...

    BECAUSE CONDITIONS ARE FAIRLY STABLE...THUNDERSTORMS ARE NOT
LIKELY THIS MORNING IN MOST OF WESTERN AND NORTH CENTRAL NEBRASKA.
THE EXTREME SOUTHWEST MAY HAVE THUNDERSTORMS WITH HEAVY RAIN...AND
RADAR INDICATIONS ARE THAT THEY ARE PROBABLY GOING TO REACH THE
AIRPORT AT NORTH PLATTE BY ABOUT 09Z. DURATION OF THE STORMS SHOULD
BE THREE HOURS OR LESS INTERMITTENTLY. AFTER THAT...THE GREATER
THREAT IS THE LOWER CEILING AND VISIBILITY TYPICAL WITH STRATIFORM
RAIN OR DRIZZLE TRIGGERED BY CONVERGENCE AND UPGLIDE ALONG A WEAK
ELEVATED FRONT ON THE HIGH PLAINS. IT APPEARS THAT VALENTINE WILL BE
OUT OF THE REACH OF THE MARGINAL TO LOW CONDITIONS. DIVERGENCE ABOVE
THE CONVERGENT LAYER MAY ENHANCE LIFT ENOUGH TO PRODUCE RAIN...BUT
THERE IS SOME UNCERTAINTY REGARDING THE LIKELIHOOD OF CEILINGS AT OR
BELOW INSTRUMENT THRESHOLDS. HOWEVER...INTERMITTENT INSTRUMENT
VISIBILITY IN DRIZZLE OR MIST IS A FAIRLY SAFE BET FOR NORTH PLATTE.
AS THE BOUNDARY PERSISTS OVER THE HIGH PLAINS...INSTRUMENT
CONDITIONS ARE AGAIN A RISK THROUGH EARLY SUNDAY.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

GARNER/SPRINGER
Hazardous weather outlook, Aug 9, 5:39 AM CDT, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
539 AM CDT SAT AUG 9 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-101045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
539 AM CDT SAT AUG 9 2008 /439 AM MDT SAT AUG 9 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE TODAY AND TONIGHT
IN WESTERN AND NORTH CENTRAL NEBRASKA. SOME STORMS MAY PRODUCE
HEAVY RAIN IN SOUTHWEST NEBRASKA. THE RISK OF SEVERE THUNDERSTORMS
IS LOW THROUGH TONIGHT. A TROUGH OR WEAK FRONT ACROSS THE HIGH
PLAINS WILL BE THE FOCUS FOR INITIAL DEVELOPMENT TO THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN THE WESTERN
NEBRASKA SUNDAY AND OVER NORTH CENTRAL AND NORTHWEST NEBRASKA
MONDAY.

SEVERE THUNDERSTORMS ARE POSSIBLE ALONG THE NEARLY STATIONARY
FRONT ON THE HIGH PLAINS SUNDAY. ON MONDAY...A FRONT FROM THE
NORTH WILL COME THROUGH NEBRASKA AND BECOME STATIONARY ON THE
CENTRAL PLAINS. THIS SYSTEM MAY TRIGGER A FEW SEVERE THUNDERSTORMS
AS IT CROSSES WESTERN AND NORTH CENTRAL NEBRASKA MONDAY.

THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH THURSDAY AS THE
STATIONARY FRONT CONTINUES OVER THE CENTRAL PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SUNDAY AND MONDAY.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

JRS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 2:52 AM CDTFlash Flood WarningLBFHayes3 hr
Aug 9, 3:23 AM CDTFlash Flood WarningLBFFrontier3 hr

Nearby

Flash Flood Warnings in Nebraska, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.